Montana, 2011

Blizzard in Montana, February 26 to 27, 2011

February 26 to 27, 2011 · NWS TFX · 3 events in 3 counties and zones

Strong southwest surface winds combined with falling and newly fallen snow to produce blizzard conditions along the Rocky Mountain Front. Wind gusts in excess of 70 mph were reported as well visibilities less than one-quarter mile.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong southwest surface winds combined with falling and newly fallen snow to produce blizzard conditions along the Rocky Mountain Front. Wind gusts in excess of 70 mph were reported as well visibilities less than one-quarter mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 26, 6:10 AM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 26, 6:10 AM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
610 AM MST SAT FEB 26 2011

.DISCUSSION...

TODAY THROUGH MONDAY...COMPLEX WEATHER SITUATION THIS MORNING.
SOUTHWEST WINDS HAVE BEGUN TO BLOW AND IS QUICKLY ERODING THE COLD
AIRMASS IN PLACE OVER THE COUNTY WARNING AREA. VERY COLD WIND
CHILLS WILL CONTINUE THROUGH THIS MORNING AS THE WINDS INCREASE.
BY AFTERNOON...TEMPERATURES SHOULD BE WARM ENOUGH TO NEGATE THE
EFFECTS OF THE WIND. THE INCREASING WINDS WILL CAUSE BLOWING SNOW
TO BECOME AN ISSUE AND A BLOWING SNOW ADVISORY WILL REMAIN IN
PLACE UNTIL THIS EVENING. THE SURFACE GRADIENT WILL REMAIN VERY
TIGHT ALONG THE ROCKY MOUNTAIN FRONT AND WINDS THERE HAVE
INCREASED DRAMATICALLY. A HIGH WIND WARNING IS IN EFFECT THERE
UNTIL TONIGHT. THE STRONG WESTERLY FLOW ALOFT WILL BRING COPIOUS
AMOUNTS OF MOISTURE TO THE ROCKY MOUNTAINS BEGINNING EARLY SUNDAY.
THE POTENETIAL EXISTS FOR A SIGNIFICANT SNOW EVENT FOR THE ROCKIES
AND HAVE ISSUED A WINTER STORM WATCH FOR ELEVATIONS ABOVE 5000
FEET. SNOW WILL SPREAD EAST AND OVER THE PLAINS ON MONDAY AS THE
WESTERLY FLOW ALOFT CONTINUES. TEMPERATURES WILL REMAIN BELOW
SEASONAL AVERAGES BUT AFTERNOON READINGS SHOULD APPROACH THE
FREEZING MARK BY MONDAY. EMANUEL

MONDAY NIGHT THROUGH SATURDAY NIGHT...MODELS CONTINUE TO BE IN
FAIRLY GOOD AGREEMENT THROUGH MOST OF THIS PERIOD. AN UPPER LEVEL
RIDGE OF HIGH PRESSURE OVER THE WESTERN UNITED STATES WITH AN UPPER
LEVEL LOW PRESSURE TROUGH OFF THE BRITISH COLUMBIA COAST WILL KEEP A
MOIST ANTICYCLONIC WESTERLY FLOW ALOFT OVER THE TFX CWA THROUGH THE
PERIOD. A SERIES OF SHORTWAVE TROUGHS WILL ALSO BE EJECTED FROM THE
UPPER LEVEL TROUGH AND MOVE OVER THE AREA THROUGH THE PERIOD. THIS
PATTERN WILL GENERALLY KEEP SNOW LIKELY IN THE MOUNTAINS THROUGH THE
PERIOD WITH A CHANCE OF PRECIPITATION OVER THE PLAINS. THE FIRST
SHORTWAVE WILL BE EXITING THE AREA MONDAY NIGHT INTO TUESDAY. IN THE
WAKE OF THIS SHORTWAVE...A CANADIAN COLD FRONT WILL MOVE SOUTH OVER
THE PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA...SHIFTING WINDS
MORE NORTHERLY AND USHERING ANOTHER ROUND OF COLD AIR. THE RESULTING
OVERRUNNING PATTERN WILL BRING A GOOD CHANCE OF SNOW TO THE
PLAINS...AS HIGH TEMPERATURES ON TUESDAY FALL ABOUT 20 DEGREES FROM
THOSE ON MONDAY. HOWEVER...THE COLD AIR WILL LIKELY REMAIN OUT OF
THE SOUTHWEST MONTANA VALLEYS...AS TEMPERATURES THERE REMAIN NEAR
NORMAL WITH LESS OF A CHANCE FOR PRECIPITATION. AS THE NEXT
SHORTWAVE APPROACHES THE AREA TUESDAY NIGHT THROUGH THURSDAY...THE
MOIST FLOW ALOFT WILL SHIFT MORE SOUTHWESTERLY. THE COLD FRONT WILL
ALSO RETREAT TO THE NORTHEAST...ALLOWING TEMPERATURES TO AT LEAST
APPROACH NORMAL LEVELS OVER THE PLAINS. HOWEVER...WITH THE PASSAGE
OF THIS SHORTWAVE THURSDAY NIGHT INTO FRIDAY...THE COLD FRONT WILL
SAG SOUTH ONCE AGAIN AND TEMPERATURES OVER THE PLAINS WILL COOL
SIGNIFICANTLY. ANOTHER SHORTWAVE WILL APPROACH THE AREA BEGINNING
FRIDAY NIGHT...WHICH WILL SET THE AFOREMENTIONED PATTERN OF EVENTS
IN MOTION AGAIN.  COULSTON

&&

.AVIATION...
UPDATED 1255Z.
VFR CONDITIONS WILL GENERALLY CONTINUE ACROSS NORTH
CENTRAL...CENTRAL...AND SOUTHWEST MONTANA THROUGH AT LEAST 12Z
SUNDAY...UNLESS OTHERWISE SPECIFIED BELOW. A BROAD SHORTWAVE TROUGH
WILL MOVE THROUGH THE INCREASING NORTHWESTERLY FLOW ALOFT OVER THE
AREA TODAY. WHILE THIS SHORTWAVE WILL BRING INCREASING MID/HIGH
LEVEL CLOUDINESS TO THE AREA...THE MAIN IMPACT OF IT WILL BE
INCREASING WESTERLY SURFACE WINDS AND THE POTENTIAL FOR BLOWING
SNOW. WINDS HAVE ALREADY INCREASED ALONG THE EAST SLOPES OF THE
ROCKIES. GUSTS TO 60 KT ARE POSSIBLE CLOSE TO THE ROCKY MOUNTAIN
FRONT THROUGH THE DAY...WHILE GUSTS OF 40 TO 45 KT ARE POSSIBLE OUT
OVER THE PLAINS (INCLUDING KCTB AND KGTF). WINDS WILL SPREAD EAST
(KHVR KLWT) THROUGH THE MORNING...WITH GUSTS MOSTLY UP TO 35 KT.
WITH WIDESPREAD FRESH SNOWFALL THAT HAS NOT BEEN ABLE TO CRUST
YET...AREAS OF MVFR/IFR VISIBILITIES IN BLOWING SNOW ARE POSSIBLE
TODAY...ESPECIALLY ALONG THE EAST SLOPES OF THE ROCKIES. NEAR
WHITEOUT CONDITIONS ARE POSSIBLE AT TIMES ALONG THE ROCKY MOUNTAIN
FRONT. LOCALIZED GUSTS ARE EXPECTED THROUGH FAVORED CANYONS IN
SOUTHWEST MONTANA BY THIS AFTERNOON...BUT THE STRONGEST WINDS ARE
UNLIKELY TO DIRECTLY AFFECT THE TERMINALS (KHLN KBZN). WINDS WILL
DECREASE AFTER 23Z AS THE SHORTWAVE EXITS THE AREA...WHICH WILL ALSO
DECREASE THE THREAT FOR BLOWING SNOW.  COULSTON

&&

.HYDROLOGY...

FOR THE JEFFERSON RIVER...
ICE JAM FLOODING ON THE JEFFERSON RIVER CONTINUES NEAR SILVER
STAR IN NORTHWEST MADISON COUNTY. FLOODING CONTINUES TO AFFECT THE
JEFFERSON ACRES REGION...THUS THE FLOOD WARNING WILL CONTINUE
UNTIL THE FLOOD WATERS HAVE RECEDED.

ADDITIONALLY...A SECOND ICE JAM HAS DEVELOPED UPSTREAM OF THE
FIRST ICE JAM. SHOULD THIS NEW ICE JAM BREAK...IT COULD POSSIBLY
CAUSE THE ORIGINAL ICE JAM TO BREAK AS WELL...CREATING A FLASH
FLOODING POTENTIAL DOWNSTREAM. THUS A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR A PORTION OF THE JEFFERSON RIVER FROM ABOUT 5 MILES
SOUTH OF SILVER STAR...TO WATERLOO. THE WATCH WILL REMAIN IN
PLACE UNTIL THE THREAT FOR FLASH FLOODING HAS CEASED.

FOR THE MISSOURI RIVER...
A NEW ICE JAM HAS DEVELOPED JUST NORTH OF FORT BENTON ON THE
MISSOURI RIVER. MINOR FLOODING HAS BEEN REPORTED ON THE NORTH SIDE
OF FORT BENTON IN LOW LYING AREAS...THUS A FLOOD WARNING HAS BEEN
ISSUED. THE SITUATION WILL BE CLOSELY MONITORED AS ADDITIONAL
FLOOD HIGHLIGHTS MAY BE REQUIRED SHOULD THE ICE JAM CONTINUE TO
GROW OVER THE NEXT DAY OR SO.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  25  14  33  16 /   0  10  20  20
CTB  20  10  28  10 /   0  10  20  30
HLN  21  14  34  17 /   0   0  20  30
BZN  19   8  31  10 /   0  10  20  20
WEY  19  -5  19   4 /  10  10  30  40
DLN  23   9  30  12 /   0  10  10  20
HVR  18   9  26  11 /  10  20  20  30
LWT  22  10  29  16 /   0  10  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 8 PM MST THIS EVENING BLAINE...
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...
EASTERN PONDERA...EASTERN TETON...FERGUS...HILL...JUDITH BASIN...
LIBERTY...TOOLE.

WIND CHILL ADVISORY UNTIL 10 AM MST THIS MORNING BLAINE...
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...
EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...FERGUS...
HILL...JUDITH BASIN...LIBERTY...NORTHERN ROCKY MOUNTAIN FRONT...
SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER STORM WATCH FROM SUNDAY MORNING THROUGH TUESDAY MORNING
FOR ELEVATIONS ABOVE 5000 FEET FOR NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR PORTIONS OF THE
JEFFERSON RIVER IN NORTHERN MADISON COUNTY...FROM NORTH OF TWIN
BRIDGES TO WATERLOO.

FLOOD WARNING UNTIL 10 AM SATURDAY FOR PORTIONS OF THE JEFFERSON
RIVER IN NORTHERN MADISON COUNTY...BETWEEN TWIN BRIDGES AND SILVER
STAR.

FLOOD WARNING UNTIL 630 PM SUNDAY EVENING FOR PORTIONS OF THE
MISSOURI RIVER NEAR FORT BENTON.

WINTER WEATHER ADVISORY UNTIL 8 PM MST THIS EVENING EASTERN
GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT.

&&

SHORT TERM...EMANUEL
LONG TERM...COULSTON
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 26, 6:55 AM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
655 AM MST SAT FEB 26 2011

MTZ009-048-271400-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
655 AM MST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 10 AM MST.
A WINTER WEATHER ADVISORY FOR BLOWING SNOW IS IN EFFECT UNTIL 8 PM
MST TONIGHT.
A HIGH WIND WARNING IS IN EFFECT UNTIL 11 PM MST TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH FOR ELEVATIONS ABOVE 5000 FEET IS IN EFFECT
FROM SUNDAY MORNING THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-012-014-044>047-049>051-271400-
HILL-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
655 AM MST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 10 AM MST.
A BLOWING SNOW ADVISORY IS IN EFFECT UNTIL 8 PM MST TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT WEATHER SYSTEM TO AFFECT THE AREA WILL ALSO LIKELY BRING
SNOW TO THE PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA MONDAY
THROUGH TUESDAY WITH ANOTHER ROUND OF COLD TEMPERATURES MONDAY
NIGHT THROUGH TUESDAY NIGHT. THIS SITUATION WILL NEED TO BE
MONITORED FOR POSSIBLE HIGHLIGHTS FOR WINTER WEATHER.
HOWEVER...THIS COLD AIR WILL LIKELY REMAIN OUT OF THE SOUTHWEST
MONTANA VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ013-271400-
CHOUTEAU-
655 AM MST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 10 AM MST.
A BLOWING SNOW ADVISORY IS IN EFFECT UNTIL 8 PM MST TONIGHT.
A FLOOD WARNING IS IN EFFECT FOR LOCATIONS ALONG THE MISSOURI
RIVER IN THE FORT BENTON AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT WEATHER SYSTEM TO AFFECT THE AREA WILL ALSO LIKELY BRING
SNOW TO THE PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA MONDAY
THROUGH TUESDAY WITH ANOTHER ROUND OF COLD TEMPERATURES MONDAY
NIGHT THROUGH TUESDAY NIGHT. THIS SITUATION WILL NEED TO BE
MONITORED FOR POSSIBLE HIGHLIGHTS FOR WINTER WEATHER.
HOWEVER...THIS COLD AIR WILL LIKELY REMAIN OUT OF THE SOUTHWEST
MONTANA VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ015-271400-
MADISON-
655 AM MST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT ALONG THE JEFFERSON RIVER SOUTH
OF THE TOWN OF SILVER STAR...DUE TO ICE JAM CONDITIONS. A FLASH
FLOOD WATCH IS ALSO IN EFFECT FOR THE JEFFERSON RIVER FROM NORTH
OF TWIN BRIDGES TO WATERLOO DUE TO THE POTENTIAL FOR ICE JAMS TO
BREAK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT WEATHER SYSTEM TO AFFECT THE AREA WILL ALSO LIKELY BRING
SNOW TO THE PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA MONDAY
THROUGH TUESDAY WITH ANOTHER ROUND OF COLD TEMPERATURES MONDAY
NIGHT THROUGH TUESDAY NIGHT. THIS SITUATION WILL NEED TO BE
MONITORED FOR POSSIBLE HIGHLIGHTS FOR WINTER WEATHER.
HOWEVER...THIS COLD AIR WILL LIKELY REMAIN OUT OF THE SOUTHWEST
MONTANA VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-052>055-271400-
BEAVERHEAD-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
655 AM MST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT WEATHER SYSTEM TO AFFECT THE AREA WILL ALSO LIKELY BRING
SNOW TO THE PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA MONDAY
THROUGH TUESDAY WITH ANOTHER ROUND OF COLD TEMPERATURES MONDAY
NIGHT THROUGH TUESDAY NIGHT. THIS SITUATION WILL NEED TO BE
MONITORED FOR POSSIBLE HIGHLIGHTS FOR WINTER WEATHER.
HOWEVER...THIS COLD AIR WILL LIKELY REMAIN OUT OF THE SOUTHWEST
MONTANA VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010-271400-
EASTERN GLACIER-
655 AM MST SAT FEB 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 11 PM MST TONIGHT.
A BLOWING SNOW ADVISORY IS IN EFFECT UNTIL 8 PM MST TONIGHT.
A WIND CHILL ADVISORY IS IN EFFECT UNTIL 10 AM MST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT WEATHER SYSTEM TO AFFECT THE AREA WILL ALSO LIKELY BRING
SNOW TO THE PLAINS OF NORTH CENTRAL AND CENTRAL MONTANA MONDAY
THROUGH TUESDAY WITH ANOTHER ROUND OF COLD TEMPERATURES MONDAY
NIGHT THROUGH TUESDAY NIGHT. THIS SITUATION WILL NEED TO BE
MONITORED FOR POSSIBLE HIGHLIGHTS FOR WINTER WEATHER.
HOWEVER...THIS COLD AIR WILL LIKELY REMAIN OUT OF THE SOUTHWEST
MONTANA VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 26, 5:19 AM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
519 AM MST SAT FEB 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
02/26/2011  M67 MPH          GLACIER            MT   MESONET

            DEEP CREEK RAWS - ELEVATION 5341

&&

EMANUEL
Local storm report, Feb 26, 5:21 AM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 AM MST SAT FEB 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
02/26/2011  M77 MPH          GLACIER            MT   MESONET

            DEEP CREEK RAWS - ELEVATION 5341

&&

EMANUEL
Local storm report, Feb 26, 6:18 AM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
618 AM MST SAT FEB 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.20W
02/26/2011  M58 MPH          GLACIER            MT   DEPT OF HIGHWAYS

            TWO MEDICINE DOT SITE

&&

EMANUEL
Local storm report, Feb 26, 7:03 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
703 AM MST SAT FEB 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     NON-TSTM WND GST BABB                    48.86N 113.44W
02/26/2011  M79 MPH          GLACIER            MT   TRAINED SPOTTER

            WIND GUST OF 79 MPH MEASURED AT 645 AM. SUSTAINED WINDS
            OF 40 TO 50 MPH. BLOWING SNOW WITH NEAR ZERO VISIBILITY.

&&

NJL

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, North Rocky Mountain Front

When
February 26, 7:52 AM MST to February 27, 5:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Trained Spotter

Visibilities of one-eigth of a mile and winds gusting over 60 mph were reported at Browning 1S.

Blizzard, Eastern Glacier

When
February 26, 7:52 AM MST to February 27, 5:00 AM MST
Where
Eastern Glacier forecast zone
Reported by
ASOS

Sustained winds of 49 mph with gusts to 62 mph and visibilities less than one-quarter mile were reported at the Cut bank ASOS site.

Blizzard, Southern Rocky Mountain Front

When
February 26, 7:52 AM MST to February 27, 5:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Public

Sustained winds of 45 mph and visibilities of near zero were reported at Choteau 10NW.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278592, 278594, 278595.